Alert archive / Utah / Winter Storm Watches in 2021
Winter Storm Watch 6, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this winter storm watch at Oct 10, 2021, 2:42 PM MDT for 18 counties in Utah. It took effect at Oct 11, 2021, 6:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 10, 2021, 2:42 PM MDT (20:42 UTC)
- In effect from
- Oct 11, 2021, 6:00 PM MDT
- Expired
- Oct 11, 2021, 3:10 PM MDT
- In force
- Issued by
- NWS Salt Lake City, UT
Counties Beaver County, UT, Carbon County, UT, Duchesne County, UT, Emery County, UT, Garfield County, UT, Iron County, UT, Juab County, UT, Kane County, UT, Millard County, UT, Piute County, UT, Salt Lake County, UT, Sanpete County, UT, Sevier County, UT, Summit County, UT, Utah County, UT, Wasatch County, UT, Washington County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 186 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1100 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
140 WWUS45 KSLC 102042 WSWSLC URGENT - WINTER WEATHER MESSAGE National Weather Service Salt Lake City UT 242 PM MDT Sun Oct 10 2021 UTZ111>113-117-125-111200- /O.NEW.KSLC.WS.A.0006.211012T0000Z-211013T0600Z/ Wasatch Mountains South of I-80-Western Uinta Mountains- Wasatch Plateau/Book Cliffs-Central Mountains-Southern Mountains- Including the cities of Alta, Brighton, Mirror Lake Highway, Moon Lake, Scofield, Indian Canyon, Cove Fort, Fish Lake, Joes Valley, Brian Head, and Alton 242 PM MDT Sun Oct 10 2021 ...WINTER STORM WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations of up to 8 to 18 inches with locally higher amounts. * WHERE...Wasatch Mountains South of I-80, Western Uinta Mountains, Wasatch Plateau/Book Cliffs, Central Mountains and Southern Mountains. * WHEN...From Monday evening through Tuesday evening. * IMPACTS...Winter driving conditions can be expected all mountain routes including the higher summits of I-15 south of Nephi to Cedar City and the Cove Fort area on I-70. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow that may impact travel. Continue to monitor the latest forecasts. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
480 WWUS45 KSLC 110758 WSWSLC URGENT - WINTER WEATHER MESSAGE National Weather Service Salt Lake City UT 158 AM MDT Mon Oct 11 2021 UTZ115-116-122-112200- /O.EXA.KSLC.WS.A.0006.211012T0000Z-211013T0600Z/ Western Millard and Juab Counties-Eastern Juab/Millard Counties- Southwest Utah- Including the cities of Delta, Little Sahara, Nephi, Scipio, Fillmore, Beaver, Cedar City, and Milford 158 AM MDT Mon Oct 11 2021 ...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations of up to 9 inches possible. * WHERE...Western Millard and Juab Counties, Eastern Juab/Millard Counties and Southwest Utah. For western Millard and Juab counties, mainly for elevations above 6,000 feet. Along and east of Interstate 15 from Holden through Kanosh as well as farther south from Paragonah through Cedar City. Little to no snow is expected in Mona and Nephi. * WHEN...From Monday evening through Tuesday evening. * IMPACTS...Winter driving conditions can be expected all mountain routes, and along I-15 from Scipio Summit to Cove Fort. * ADDITIONAL DETAILS...North winds up to 45 mph are expected to develop Tuesday across wind prone areas of Western Millard and Juab Counties, possibly leading to patchy blowing snow. The weight from heavy, wet snow may stress powerlines and deciduous trees with remaining leaves. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow that may impact travel. Continue to monitor the latest forecasts. Monitor the latest forecasts for updates on this situation. && $$ UTZ111>113-117-125-112200- /O.CON.KSLC.WS.A.0006.211012T0000Z-211013T0600Z/ Wasatch Mountains South of I-80-Western Uinta Mountains- Wasatch Plateau/Book Cliffs-Central Mountains-Southern Mountains- Including the cities of Alta, Brighton, Mirror Lake Highway, Moon Lake, Scofield, Indian Canyon, Cove Fort, Fish Lake, Joes Valley, Brian Head, and Alton 158 AM MDT Mon Oct 11 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH TUESDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations of up to 8 to 18 inches with locally higher amounts. * WHERE...Wasatch Mountains South of I-80, Western Uinta Mountains, Wasatch Plateau/Book Cliffs, Central Mountains and Southern Mountains. * WHEN...From Monday evening through Tuesday evening. * IMPACTS...Winter driving conditions can be expected all mountain routes including the higher summits of I-15 south of Nephi to Cedar City. Along I-70, this includes the Salina and Clear Creek Summits as well as Cove Fort. * ADDITIONAL DETAILS...The weight from heavy, wet snow may stress powerlines and deciduous trees with remaining leaves. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow that may impact travel. Continue to monitor the latest forecasts. Monitor the latest forecasts for updates on this situation. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
722 WWUS45 KSLC 112110 WSWSLC URGENT - WINTER WEATHER MESSAGE National Weather Service Salt Lake City UT 310 PM MDT Mon Oct 11 2021 UTZ112-113-121200- /O.UPG.KSLC.WS.A.0006.211012T0000Z-211013T0600Z/ /O.NEW.KSLC.WS.W.0006.211012T0000Z-211013T0600Z/ Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Including the cities of Mirror Lake Highway, Moon Lake, Scofield, and Indian Canyon 310 PM MDT Mon Oct 11 2021 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT MDT TUESDAY NIGHT... * WHAT...Heavy snow expected. Total snow accumulations 8 to 18 inches with locally higher amounts. * WHERE...Western Uinta Mountains and Wasatch Plateau/Book Cliffs. * WHEN...From 6 PM this evening to midnight MDT Tuesday night. * IMPACTS...Winter driving conditions can be expected across all mountain routes including Indian Canyon. Seasonal routes will be heavily impacted. Hunters and hikers should be prepared for severe winter conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For graphical depictions of the snowfall forecast, including Official NWS Forecast, High End Amount, and Low End Amount, visit weather.gov/slc/winter. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. && $$ UTZ117-125-121200- /O.UPG.KSLC.WS.A.0006.211012T0000Z-211013T0600Z/ /O.NEW.KSLC.WS.W.0006.211012T0400Z-211013T0000Z/ Central Mountains-Southern Mountains- Including the cities of Cove Fort, Fish Lake, Joes Valley, Brian Head, and Alton 310 PM MDT Mon Oct 11 2021 ...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 6 PM MDT TUESDAY... * WHAT...Heavy snow expected. Total snow accumulations of 10 to 20 inches with locally higher amounts. * WHERE...Central Mountains and Southern Mountains. * WHEN...From 10 PM this evening to 6 PM MDT Tuesday. * IMPACTS...Winter driving conditions are expected on all mountain routes including passes and summits on I-15 and I-70. Seasonal routes will be heavily impacted. Hunters and hikers should be prepared for severe winter conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For graphical depictions of the snowfall forecast, including Official NWS Forecast, High End Amount, and Low End Amount, visit weather.gov/slc/winter. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. && $$ UTZ116-122-121200- /O.UPG.KSLC.WS.A.0006.211012T0000Z-211013T0600Z/ /O.NEW.KSLC.WS.W.0006.211012T0400Z-211013T0000Z/ Eastern Juab/Millard Counties-Southwest Utah- Including the cities of Nephi, Scipio, Fillmore, Beaver, Cedar City, and Milford 310 PM MDT Mon Oct 11 2021 ...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 6 PM MDT TUESDAY... * WHAT...Heavy snow expected. Total snow accumulations of 5 to 10 inches with locally higher amounts. * WHERE...Eastern Juab/Millard Counties and Southwest Utah. * WHEN...From 10 PM this evening to 6 PM MDT Tuesday. * IMPACTS...Winter driving conditions are expected across routes along the I-15 corridor including Cedar City. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For graphical depictions of the snowfall forecast, including Official NWS Forecast, High End Amount, and Low End Amount, visit weather.gov/slc/winter. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. && $$ UTZ111-121200- /O.UPG.KSLC.WS.A.0006.211012T0000Z-211013T0600Z/ /O.NEW.KSLC.WW.Y.0018.211012T0000Z-211013T0600Z/ Wasatch Mountains South of I-80- Including the cities of Alta and Brighton 310 PM MDT Mon Oct 11 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT MDT TUESDAY NIGHT... * WHAT...Snow expected. 5 to 10 inches with locally higher amounts possible, particularly in the upper Cottonwoods. * WHERE...Wasatch Mountains South of I-80. * WHEN...From 6 PM this evening to midnight MDT Tuesday night. * IMPACTS...Winter driving conditions are expected. Seasonal routes will be impacted. Hunters and hikers should be prepared for severe winter conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For graphical depictions of the snowfall forecast, including Official NWS Forecast, High End Amount, and Low End Amount, visit weather.gov/slc/winter. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. && $$ UTZ115-121200- /O.UPG.KSLC.WS.A.0006.211012T0000Z-211013T0600Z/ /O.NEW.KSLC.WW.Y.0018.211012T0400Z-211013T0000Z/ Western Millard and Juab Counties- Including the cities of Delta and Little Sahara 310 PM MDT Mon Oct 11 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 PM MDT TUESDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 5 inches with little to no accumulation at the lowest elevations such as Delta. Winds gusting as high as 45 mph. * WHERE...Western Millard and Juab Counties. * WHEN...From 10 PM this evening to 6 PM MDT Tuesday. * IMPACTS...Winter driving conditions are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For graphical depictions of the snowfall forecast, including Official NWS Forecast, High End Amount, and Low End Amount, visit weather.gov/slc/winter. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. && $$ UTZ110-121200- /O.NEW.KSLC.WW.Y.0018.211012T0000Z-211013T0600Z/ Wasatch Mountains I-80 North- Including the cities of Mantua and Logan Summit 310 PM MDT Mon Oct 11 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT MDT TUESDAY NIGHT... * WHAT...Snow expected. 5 to 10 inches with locally higher amounts possible * WHERE...Wasatch Mountains I-80 North. * WHEN...From 6 PM this evening to midnight MDT Tuesday night. * IMPACTS...Winter driving conditions are expected. Seasonal routes will be impacted. Hunters and hikers should be prepared for severe winter conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For graphical depictions of the snowfall forecast, including Official NWS Forecast, High End Amount, and Low End Amount, visit weather.gov/slc/winter. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. && $$ UTZ118-119-126-127-129-121200- /O.NEW.KSLC.WW.Y.0018.211012T0400Z-211013T0000Z/ Sanpete Valley-Sevier Valley-Upper Sevier River Valleys- Bryce Canyon Country-Capitol Reef National Park and Vicinity- Including the cities of Manti, Ephraim, Mt Pleasant, Richfield, Salina, Panguitch, Circleville, Koosharem, Bryce Canyon City, Loa, and Torrey 310 PM MDT Mon Oct 11 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 PM MDT TUESDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 5 inches with locally higher amounts in heavier snow bands. * WHERE...Sanpete Valley, Sevier Valley, Upper Sevier River Valleys, Bryce Canyon Country and Capitol Reef National Park and Vicinity. * WHEN...From 10 PM this evening to 6 PM MDT Tuesday. * IMPACTS...Winter driving conditions are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For graphical depictions of the snowfall forecast, including Official NWS Forecast, High End Amount, and Low End Amount, visit weather.gov/slc/winter. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this winter storm watch went out at Oct 10, 4:40 AM MDT, 10 hours 2 minutes earlier.
Area forecast discussion, Oct 10, 4:40 AM MDT, 10 hours 2 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 440 AM MDT Sun Oct 10 2021 .SYNOPSIS...High pressure will bring a temporary drying trend today, before a cold and energetic storm system impacts the region Monday through Tuesday. && .SHORT TERM (Through 12Z Wednesday)...Shortwave ridging currently building into the Great Basin will translate eastward across the forecast area today. This will result in a slight warming as a dry and stable airmass temporarily spreads across the area. Stratus which persists across northern Utah this morning should scatter out later this morning yielding mostly sunny skies this afternoon. A strong fall storm system will impact the forecast area during the first half of the upcoming week, as a shortwave trough currently approaching the Pacific Northwest coast digs into the Great Basin later tonight into the day Monday, evolving into a closed low and slowly progressing eastward through Tuesday. The associated cold front will reach northwest Utah after midnight tonight, then pivoting as colder air surges southward across Nevada and western Utah, in response to a deepening surface low across eastern Utah Monday. Ahead of this front, southerly winds will strengthen across southern Utah during the day Monday, with gusts approaching 40 mph. This area may need a Wind Advisory if later guidance trends stronger with surface winds. Precipitation will remain light along the baroclinic zone across northern Utah during the day Monday, before large scale forcing increases considerably Monday night into Tuesday. This will allow for widespread precipitation across much of the forecast area during this timeframe, with the heaviest precipitation focusing within a swath between I-80 on the northern end, and I-70/highway 50 to the south, late Monday night into Tuesday morning. This is largely in response to the development of a trowel along the northwestern periphery of the 700mb low. Some discrepancy between models remains regarding how far east the colder low level airmass spreads during this time, which will determine valley precipitation type along the I-15 corridor. Held off on any headlines at this time in order to allow for another model suite, which may help resolve snow levels and amounts. Regardless widespread accumulating snowfall can be expected across the higher terrain of northern/central and portions of southern Utah. Precipitation will slowly wind down Tuesday evening into Tuesday night as the upper low moves east of the area. .LONG TERM (After 12Z/6AM MDT Wednesday)...The GFS and EC deterministic models are at odds on the timing of a weak ridge moving into northern Utah Wednesday. The GFS has warm advection cloudiness moving in along with some showers Wednesday morning, while the EC has a little cold advection with the shortwave already moving through. Either way, it appears that there is a slight chance of light precip Wednesday morning over the northern mountains and SW Wyoming, with extensive clouds extending westward to the I-15 corridor of northern Utah. Have leaned this way with support of the latest NBM. However, just want to mention, the 18Z run of the NBM forecasted no precip. Was not able to access the GEFs or EPS models this evening, so am relying on the NBM as the main guidance. The cluster tool is showing that there is a secondary trough, most pronounced by the GFS ensemble, but still reflected in the Canadian and EC ensemble means, moving through the northern Great Basin Thursday morning. Temperatures are cold enough at 700mb by both the GFS and EC to support snow showers down to the northern valley floors, but no accumulations are expected at this time. It's possible that the Uintas, and the northern and central Wasatch Mountains pick up 1 to 3 inches of snow. Dry conditions will occur over central and southern Utah. In the wake of this caboose trough, a ridge is forecast by all models to build in later Thursday through Friday and be overhead Saturday. However, temperatures will remain below average through the extended period. Wednesday and Thursday we are looking at temperatures to be 15-25 degrees below normal, 10 to 20 degrees below normal Friday, 5 to 15 degrees below normal Saturday, and 0-10 degrees below normal Sunday. && .AVIATION...KSLC...Winds at KSLC will light northerly through early this evening then become SE after 03Z. There is a 40% chance that winds become SE between 13 and 16Z this morning. Cigs near 5K ft AGL are expected to dissipate between 11 and 12Z this morning with a 30% chance of hanging around until 13-14Z. REST OF UTAH AND SOUTHWEST WYOMING...Low cigs of 7000-10000 ft MSL across the northern mountains and southwest Wyoming are expected to dissipate by 12-14Z this morning, although pockets of low clouds could remain until midday. Mountain obscurations will be associated with these low cigs. Isolated mountain tops will occur in the central mountains through about 13-14Z as well. VFR conditions will prevail elsewhere through the TAF period. Northerly winds of 20-30 kts over the southwest portion of Utah will diminish by about 15Z today. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Seaman/Struthwolf For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Oct 10, 6:39 AM MDT, 8 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 639 AM MDT Sun Oct 10 2021 UTZ101>131-WYZ021-111200- Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Cache Valley/Utah Portion-Wasatch Back- Bear Lake and Bear River Valley-Wasatch Mountains I-80 North- Wasatch Mountains South of I-80-Western Uinta Mountains- Wasatch Plateau/Book Cliffs-Western Uinta Basin- Western Millard and Juab Counties-Eastern Juab/Millard Counties- Central Mountains-Sanpete Valley-Sevier Valley-Castle Country- San Rafael Swell-Southwest Utah-Lower Washington County- Zion National Park-Southern Mountains-Upper Sevier River Valleys- Bryce Canyon Country-South Central Utah- Capitol Reef National Park and Vicinity-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming- 639 AM MDT Sun Oct 10 2021 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight High pressure will bring a drying trend along with slightly warmer temperatures across the outlook area today. .DAYS TWO THROUGH SEVEN...Monday through Saturday A cold Pacific system will impact the state Monday through Tuesday. The best chance for winter driving conditions will be across central and southern Utah Monday night into Tuesday, including the I-15 corridor from south of Nephi to Cedar City. Snow levels will fall across northern Utah later in the day Tuesday, with the potential for winter driving conditions later Tuesday into Tuesday night, mainly across the higher terrain. At this time, it is looking less likely snow will impact the northern valleys including the Wasatch Front. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 2:43 PM MDT | Hard Freeze Watch | SLC | Beaver, Iron, Juab, Millard, Washington | 25 hr |
Nearby
Winter Storm Watches in Utah, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.